Skip to Main Content

++

Case History

++

Image not available. A 55-year-old man administering sunitinib for one week for metastatic renal cell carcinoma is admitted onto the acute oncology ward with a 24-hour history of increasing confusion, blurred vision and generalized headaches which appeared to come on suddenly. On examination his Glasgow Coma Scale (GCS) score is 14/15 (due to confusion). Visual acuities are 6/36 bilaterally. His pupil reactions are normal and his ocular fundi appears normal. His blood pressure is 160/110 mmHg (previously normotensive). There is no meningism and no other neurological abnormalities can be detected.

What is your differential diagnosis?

How would you investigate this patient?

What is the most likely diagnosis and its pathogenesis?

What is the prognosis and management?

++

Background

++

What is your differential diagnosis?

++

Image not available. The causes for an altered mental status are legion. Broad neurological categories to consider include vascular events (haemorrhage, ischaemia/infarction), space-occupying lesions causing mass effect, and infection. In the context of a patient undergoing chemotherapy one must also consider CNS side-effects related to the drug. The differential diagnoses may include the following:

++

Unrelated to the drug

++

  • Brain metastases

  • Haemorrhage or infarct

++

Drug related

++

  • Posterior reversible encephalopathy syndrome (PRES)

  • Infection.

++

How would you investigate this patient?

++

Neuroimaging plays an essential role in investigating patients with acute cognitive decline and positive abnormal neurological signs. In the first instance, computed tomography (CT) imaging of the patient's head is quick to perform and may identify haemorrhage, brain metastases and infarcts. Magentic resonance imaging (MRI) should be performed if the images acquired by CT are equivocal. The patient's T2-weighted MRI scans revealed hyperintense lesions predominantly in the parietal areas, together with some occipital involvement (see Figures 24.1A and B).

++
Figure 24.1

Hyperintense lesions involving parieto-occipital junction (A). Hyperintense lesions within parietal lobes (B).

Graphic Jump Location
++

What is the most likely diagnosis and its pathogenesis?

++

The MRI findings, hypertension, visual symptoms and headaches with sudden onset following the introduction of chemotherapy suggest a diagnosis of PRES secondary to sunitinib. The terms reversible posterior leukoencephalopathy syndrome and reversible posterior cerebral oedema syndrome are interchangeable with PRES.

++

Drugs attributed to this disorder include immunosuppressive agents such as ciclosporin and tacrolimus, and typically occur within two weeks of commencing these agents.1,2 It is noteworthy that the drug serum levels tend to be within the therapeutic range.1

++

Numerous chemotherapeutic agents have been associated with this disorder, including gemcitabine, cytarabine, cisplatin and bevacizumab.1,3,4

++

The pathogenesis of PRES is poorly understood. Notwithstanding, there are two theories: the first and most popular theory relates to the breakdown of cerebral autoregulation following a rapid rise in blood pressure, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.